Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 15, NWS Sacramento, CA

August 21, 2013Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 21, 2013, 3:18 PM PDT for Shasta County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2013, 3:18 PM PDT (22:18 UTC)
Expired
Aug 21, 2013, 4:00 PM PDT
In force
42 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 145 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:36 AM PDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 9:36 AM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
936 AM PDT WED AUG 21 2013

.SYNOPSIS...
THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...ARE LIKELY LATE THIS
AFTERNOON AND NIGHT OVER SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY.
ALSO A SLIGHT CHANCE OVER NORTHERN SACRAMENTO VALLEY FOR
THUNDERSTORMS AT THE SAME TIME.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS UPPER LOW BEGINNING TO MOVE ONSHORE AT A
SLUGGISH PACE THIS MORNING. THE SLOW PACE OF THIS SYSTEM WILL
DELAY THE ONSET OF PEAK THUNDERSTORM ACTIVITY OVER NORTHERN
CALIFORNIA FROM THE AFTERNOON TO THE EVENING AND OVERNIGHT.
LATEST RADAR IMAGERY SHOWS A FEW HOLDOVER CELLS FROM OVERNIGHT
CONVECTION IN EXTREME NORTHEASTERN SHASTA COUNTY NEAR FALL RIVER
MILLS... BUT LITTLE ACTIVITY ELSEWHERE IN THE CWA THIS MORNING.
THE BEST DYNAMICS AND INSTABILITY WILL COME WHEN THE UPPER LOW
PUSHES FURTHER ONSHORE LATER TODAY INTO THIS EVENING. PLAN TO
UPDATE THE FORECAST THIS MORNING TO SCALE BACK COVERAGE OF
THUNDERSTORMS IN THE VALLEY TODAY.

DAYTIME HEATING AND A MOIST ATMOSPHERE WILL COMBINE WITH
FAVORABLE ELEVATED SHEAR AND INSTABILITY TO BRING THUNDERSTORMS
OVER THE SIERRA NEVADA AND SOUTHERN CASCADES TODAY AND TONIGHT
WITH THE POSSIBILITY OF SOME THUNDERSTORMS DEVELOPING IN THE
CENTRAL/NORTHERN SACRAMENTO VALLEY AND COASTAL RANGE.

ONSHORE FLOW AND THE DELTA BREEZE RETURNED LAST NIGHT LEADING TO A
MUCH COOLER START TO THE DAY FOR REGIONS INFLUENCED BY THE DELTA
BREEZE. TEMPERATURES THIS MORNING ARE RUNNING TWO TO SIX DEGREES
COOLER THAN THE SAME TIME YESTERDAY AT THESE LOCATIONS. ONSHORE
FLOW AND COOLER TEMPERATURES WILL CONTINUE INTO TOMORROW.

.PREVIOUS DISCUSSION...
MODELS IN GOOD AGREEMENT THAT THE UPPER LOW THAT HAS BEEN
EFFECTING THE AREAS WEATHER FOR A WHILE WILL LIFT NORTH AND EAST
TODAY THROUGH THURSDAY. AS IT DOES...WE WILL SEE MUCH BETTER
OVERALL DYNAMICS FROM THIS SYSTEM COMPARED TO RECENT DAYS.
ACTUALLY OVERALL NORTHEAST MOVEMENT ISN'T TOO MUCH TODAY BUT ENOUGH
TO THE NORTH AND EAST TO PLACE AREA IN UPPER DIFFLUENT FLOW. MOST
OF THE MID AND HIGH LEVEL CLOUDINESS CURRENTLY IN PLACE OVER
NORTHERN PORTIONS OF THE AREA WILL LIFT NORTH ALLOWING FOR GOOD
HEATING TODAY. THIS WILL ALLOW GOOD INSTABILITY TO SET UP AT
HIGHER ELEVATIONS FOR SCATTERED AFTERNOON THUNDERSTORMS.
PRECIPITABLE WATERS HIGH ENOUGH FOR AREAS OF HEAVY RAIN AND ALSO
ENOUGH CAPE IN HAIL GROWTH ZONE FOR SMALL HAIL PRODUCTION AS
WELL...BUT PERHAPS MOST IMPORTANTLY SHOULD BE LOT OF LIGHTNING IN
THESE THUNDERSTORMS AS WELL TO SUPPORT THE RED FLAG WARNING.

PERHAPS THE MOST INTERESTING TIME PERIOD WILL BE OVERNIGHT TONIGHT
AS THE UPPER LOW DOES LIFT INTO THE AREA. AS IT DOES IT...IT
BRINGS AN INCREASE IN MID LEVEL WINDS AND INCREASE SHEAR PROFILE
OF AIRMASS TO SUPPORT ORGANIZED CONVECTION. TRICKY PART IS TIMING
AS IT APPEARS TO BE SLIGHTLY OUT OF SYNC WITH BEST HEATING.
DESPITE THIS EXPECTED CONVECTION TO LIKELY TO EXTEND PAST SUNSET.
HARD CALL IF ACTIVITY WILL MAKE IT INTO OR BE ABLE TO MOVE INTO
NORTHERN VALLEY BUT CERTAINLY AT LEAST A CHANCE OF THAT AND HAVE
CONTINUED WITH THE ISOLATED TO SCATTERED TYPE POP VALUES TO
SUPPORT THAT IDEA. WILL CONTINUE WITH CURRENT MESSAGE THAT MAIN
THREAT IS IN NORTHERN SIERRA AND HIGHER TERRAIN OF SHASTA COUNTY
FOR ORGANIZED POSSIBLY STRONG CONVECTION WITH BEST TIMING LATE IN
THE AFTERNOON AND INTO THE EVENING AND EARLY NIGHT.

THE UPPER LOW WILL STILL BE IN NORTHERN CALIFORNIA ON THURSDAY
AFTERNOON SO HAVE KEPT SOME CHANCES GOING TO ALSO SUPPORT THE RED
FLAG WARNING FOR NORTHERN MOUNTAINS. ONSHORE FLOW WILL BRING
COOLER TEMPERATURES TO MOST OF THE AREA WITH 80S AND LOWER 90S IN
PLACE.

FRIDAY AND SATURDAY A BROAD UPPER TROUGH LOOKS TO BE IN PLACE OFF
THE COAST. THIS WILL CONTINUE AN ONSHORE FLOW KEEPING TEMPERATURES
IN PLACE WITH DELTA BREEZES.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

SUNDAY THROUGH WEDNESDAY...MODELS SEEM TO BE TRENDING A BIT
STRONGER WITH A FEW WAVES MOVING THROUGH THE MEAN UPPER TROUGH.
LATEST 06Z GFS ACTUALLY HINTING AT THE POSSIBILITY OF SOME
PRECIPITATION OVER NORTHERN ZONES DURING THIS TIME FRAME. WILL
HAVE TO CONSIDER INTRODUCING SOME SLIGHT CHANCES IF THIS CONTINUES
ON LATER RUNS TODAY BUT FOR NOW WILL CONTINUE WITH DRY CONDITIONS
PER OTHER MODELS. BUT OVERALL LOOKS TO BE A FAIRLY LOW IMPACT
PERIOD SETTING UP. RASCH

&&

.AVIATION...

GENERALLY VFR CONDITIONS ARE EXPECTED TODAY/TONIGHT EXCEPT FOR
LCL MVFR/IFR CONDITIONS DUE TO ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND IN THE NORTHERN SACRAMENTO
VALLEY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY 21Z
AND LAST INTO THE NIGHT...POSSIBLY AFFECTING KRDD FROM 03-09Z. IN
ADDITION SMOKE FROM WILDFIRES WILL CAUSE LOCAL MVFR/IFR
VISIBILITY...ESPECIALLY AROUND KAUN TO KBLU AND EAST OF KOVE.
WINDS GENERALLY 10 KNOTS OR LESS EXCEPT 15 TO 25 GUSTS TO 35 KNOTS
THROUGH THE DELTA. GUSTY AND ERRATIC WINDS POSSIBLE NEAR
THUNDERSTORMS. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THURSDAY BURNEY BASIN / EASTERN
SHASTA COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN
LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN
SACRAMENTO VALLEY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY...
WESTERN PLUMAS COUNTY/LASSEN PARK.

RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING CENTRAL SACRAMENTO
VALLEY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...WEST
SLOPE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Aug 21, 5:35 AM PDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 AM PDT WED AUG 21 2013

CAZ013>019-063-064-066>069-220045-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
535 AM PDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. FREQUENT
LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS MAY ACCOMPANY STRONGER
STORMS.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY CONTINUE INTO THURSDAY AS THE UPPER LOW MOVES
THROUGH THE AREA. FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY
WINDS MAY ACCOMPANY STRONGER STORMS. DRY WEATHER AND NEAR NORMAL
TEMPERATURES ARE EXPECTED FRIDAY INTO EARLY NEXT WEEK.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Special weather statement, Aug 21, 3:00 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT WED AUG 21 2013

CAZ013-014-068-212245-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-SHASTA LAKE AREA / NORTHERN
SHASTA COUNTY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
300 PM PDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 345 PM PDT

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MANZANITA LAKE..MOVING NORTH AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   BURNEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4090 12182 4097 12151 4083 12135 4047 12134
      4047 12176
TIME...MOT...LOC 2200Z 164DEG 15KT 4064 12155

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:23 PM PDTSpecial Weather StatementSTOEl Dorado52 min
Aug 21, 2:29 PM PDTSevere Thunderstorm WarningSTONevada, Placer, Sierra46 min
Aug 21, 2:46 PM PDTSevere Thunderstorm WarningSTOPlumas44 min
Aug 21, 3:00 PM PDTSpecial Weather StatementSTOShasta45 min
Aug 21, 3:38 PM PDTSevere Thunderstorm WarningSTONevada, Plumas, Sierra22 min
Aug 21, 4:16 PM PDTSpecial Weather StatementSTOSierra29 min
Aug 21, 4:27 PM PDTSpecial Weather StatementSTO48 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.